Lake Huron, 2025Marine Thunderstorm Winds in Lake Huron, July 24, 2025
July 24, 2025 · NWS DTX · 5 events in 3 counties and zones
Thunderstorms moving through Saginaw Bay produced wind gusts in excess of 50 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay produced wind gusts in excess of 50 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 24, 2:00 PM EST, 30 minutes earlier. Its key messages:
- A Heat Advisory remains in effect through 8pm tonight.
- Thunderstorms will impact portions of southeast Michigan late this afternoon through the late evening hours. The strongest storms will be capable of producing 60 mph damaging wind gusts, torrential rainfall, and flooding.
- Continued warm and humid Friday with lingering chances for showers and non-severe thunderstorms towards the southern Michigan border.
- Additional rounds of showers and thunderstorms are likely for Saturday and Saturday night. A few storms could be strong to severe. Torrential rainfall and localized flooding will remain a concern as well.
Area forecast discussion, Jul 24, 2:00 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
300 PM EDT Thu Jul 24 2025
.KEY MESSAGES...
- A Heat Advisory remains in effect through 8pm tonight.
- Thunderstorms will impact portions of southeast Michigan late this
afternoon through the late evening hours. The strongest storms
will be capable of producing 60 mph damaging wind gusts,
torrential rainfall, and flooding.
- Continued warm and humid Friday with lingering chances for showers
and non-severe thunderstorms towards the southern Michigan border.
- Additional rounds of showers and thunderstorms are likely for
Saturday and Saturday night. A few storms could be strong to
severe. Torrential rainfall and localized flooding will remain
a concern as well.
&&
.DISCUSSION...
Dewpoints in the upper 60s and lower 70s, combined with temperatures
in the low to mid 90s have resulted in widespread heat index values
of 100+ degrees. Thus, the Heat Advisory will remain in effect until
8pm this evening. Attention quickly turns to the ling of strong to
severe storms moving east across mid-Michigan late this afternoon,
ahead of a slow moving cold front. As this front continues to move
southeast through the overnight hours, chances for convection
increase. While daytime mixing has lowered our dewpoints and helped
to thin our CAPE profile, this has led to a good environment with
inverted-V soundings and ample DCAPE to remain concerned for strong
to severe thunderstorm wind gusts. The main question remains is what
the storm coverage looks like as we progress through the evening
hours. High-res models have struggled to keep up with radar trends
this afternoon, with most not handling the ongoing convection well.
Based on current radar and satellite trends, do expect this ongoing
line of convection across the Tri-Cities and Thumb regions to
continue to move east and maintain its strong to severe intensity.
Further south, additional development remains possible through the
evening hours. Another complex of storms may also develop around the
southern end of Lake Michigan and move east into our area later this
evening and overnight. Torrential rainfall and localized flooding
remain possible with any thunderstorm activity, especially if we see
any training thunderstorms or high enough rainfall rates as storms
move over urban areas. It is not out of the question that training
thunderstorms could produce a quick 2+ inches of rainfall.
As noted above, the cold front is slow to move through southeast
Michigan tonight and into Friday morning. Mid-level flow becomes
unidirectional along the front so the front will eventually stall
out in the vicinity of MI/IN/OH border. Thus, lingering chances for
showers and storms will persist across far southeast Michigan
through Friday. There will not be a big airmass change behind this
front, so temperatures likely stay in the 80s Friday with muggy
conditions lingering. By Saturday, the stalled out front lifts back
north as warm front in response to a shortwave lifting northeast
across the Great Lakes region. This will bring back the
uncomfortably humid air mass with dewpoints likely climbing into the
lower 70s again. Chances for heavy rain and thunderstorms return as
well, a few thunderstorms could be strong to severe on Saturday.
There are some indications within the medium-range guidance and
probability space for an increased potential for an axis of heavier
rain to develop Saturday evening/night as the main shortwave moves
through. There is low confidence in the positioning of this axis of
heavier rain or training thunderstorms, but the potential is there
for an axis of 2 inches of rain (or higher).
Sunday we should see a break in the active weather, but the warm and
mugging conditions with periodic chances for showers and
thunderstorms return next week.
&&
.MARINE...
Most immediate concern for the marine forecast is a broken line of
strong to severe thunderstorms moving across Lake Huron. These
storms will be capable of wind gusts in excess of 34 knots, frequent
cloud to ground lightning, and erratic waves. Storm chances for
areas south of Lake Huron exist later this evening/overnight as a
second line of thunderstorms tracks west to east across the area.
Similar hazards are in play for this line of storms. Expect storm
chances to wane overnight as the second line of storms departs, with
a cold front dropping south through the area early Friday morning
and shifting winds to the north. The front settles near or just
south of the Michigan state line on Friday, which ensures a mainly
dry forecast for most of the area and light northerly winds. A broad
area of weak high pressure fills in but will not do much to cap
storm chances this weekend as the front lifts back to the north and
brings warm/unstable air back into the area. The overall wind field
stays below any longer-fused headlines, but thunderstorm winds may
again exceed 34 knots with storms this weekend. The warm and
unstable pattern persists into early next week before shifting to a
northwest flow pattern mid-week.
&&
.PREV DISCUSSION...
Issued at 206 PM EDT Thu Jul 24 2025
AVIATION...
Increased heat and humidity this afternoon amidst breezy SSW flow
will translate to potential for thunderstorms, mainly this evening
and early tonight ahead of a cold front dropping through Lower
Michigan. Diurnal cumulus field has percolated, although coverage
should generally remain between SCT-BKN low VFR (cloud bases 4-5 kft
AGL). Mixed-signals advertised in model data regarding convective
longevity as the front approaches, particularly as it pertains to the
Metro terminals (DTW/DET/YIP). At the very least, some degree of
decay should affect storms as they move in from the northwest with
time, therefore left the PROB30s. Will likely need to amend and
refine timing as storms track closer to each terminal, starting with
MBS. Given the degree of instability, expect a decent wind pop and
IFR visibilities with some storms. Coverage of thunder should drop
significantly by 04Z Friday, but some lingering showers cannot be
ruled out. Enough residual saturation could lead to decent downpours,
resulting in MVFR visibilities prior to sunrise Friday. Added some
MVFR BR from PTK north since dewpoints across Southeast Michigan
will remain elevated (around 70F), but greater post-frontal cooling
expected up there. Enough lower column moisture could favor MVFR
ceilings Friday morning before the boundary-layer scatters things
out into the midday hours.
For DTW/D21 Convection...Showers and storms remain possible across
the airspace, as early as 23Z. Still some uncertainty regarding
coverage with the wave of thunderstorms. Still cannot rule out
higher intensity downpours and gusts as potential exists for a few
strong to possibly severe storms.
THRESHOLD PROBABILITIES...
* Medium for ceilings at or below 5 kft with evening storms, then
high Friday AM.
* Medium for thunderstorms after 23Z this evening, with threat
ending by 04Z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
DISCUSSION...JA
MARINE.......MV
AVIATION.....KGK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 24, 2:18 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
318 PM EDT Thu Jul 24 2025
MIZ047>049-053>055-060>063-068>070-075-076-082-083-251930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
318 PM EDT Thu Jul 24 2025
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...This Afternoon and Tonight
Heat advisory in effect through 8pm this evening.
Strong to severe storms are possible through late this evening.
Damaging wind gusts to 60 mph and heavy rainfall producing localized
flooding will be the main threats. Storm motion will be from the east
at around 30 to 40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Chance for non-severe thunderstorms on Friday toward southern
Michigan border.
Better chances fore widespread thunderstorms arrives on Saturday into
Saturday. A few storms could be strong to severe. Additionally,
torrential rainfall may lead to localized concerns for flooding
Friday evening and Friday night.
Additional chances for thunderstorms return early next week.
.SPOTTER INFORMATION STATEMENT...
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-251930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
318 PM EDT Thu Jul 24 2025
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
An established line of strong to severe thunderstorms moving across
the region will continue to move southeast through the evening hours.
Wind gusts in excess of 40 knots will be possible with this activity.
Additional strong to severe storms are possible through the late
evening hours. Storm motions will be from the east at around 30 to
40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional chances for thunderstorms on Friday focused near the
Michigan Waters of Lake Erie. On Saturday, chances for areawide
thunderstorms increase. Early next week, the unsettled weather
pattern concerns.
.SPOTTER INFORMATION STATEMENT...
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
JA
In the hours before
Special weather statement, Jul 24, 1:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
241 PM EDT Thu Jul 24 2025
MIZ047-048-053-241945-
Bay MI-Saginaw MI-Midland MI-
241 PM EDT Thu Jul 24 2025
...STRONG THUNDERSTORMS WILL IMPACT BAY...SAGINAW AND MIDLAND
COUNTIES THROUGH 345 PM EDT...
At 240 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Skidway Lake to near Rhodes to near
Shepherd. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs. Minor damage to
outdoor objects is possible.
Strong thunderstorms will be near...
Sanford, Edenville, Bentley, and Pleasant Valley around 245 PM
EDT.
Midland around 250 PM EDT.
Pinconning around 300 PM EDT.
Auburn, Freeland, and Linwood around 315 PM EDT.
Kawkawlin around 325 PM EDT.
Bay City around 330 PM EDT.
Essexville around 335 PM EDT.
Other locations impacted by these storms include Nelson, Mount
Forest, Carrollton, Garfield, Arthur, Crump, Buena Vista Township,
Gera, Poseyville, and Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4381 8460 4381 8437 4383 8436 4383 8417
4400 8416 4400 8405 4391 8404 4392 8388
4374 8391 4370 8389 4362 8368 4366 8362
4362 8363 4358 8370 4323 8370 4331 8437
4347 8437 4347 8461
TIME...MOT...LOC 1839Z 263DEG 33KT 4423 8394 4394 8425 4348 8472
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BTMarine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- July 24, 2:30 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- July 24, 2:40 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- July 24, 2:50 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.948, -83.286
Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi 5nm Offshore to Us/Canadian Border
- When
- July 24, 3:02 PM EST
- Where
- Port Austin to Harbor Beach Mi 5nm Offshore to Us/Canadian Border forecast zone, 0.69 mi N of Port Hope
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.940, -82.720
Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi 5nm Offshore to Us/Canadian Border
- When
- July 24, 3:48 PM EST
- Where
- Port Austin to Harbor Beach Mi 5nm Offshore to Us/Canadian Border forecast zone, 1.23 mi NNE of Harbor Beach
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.847, -82.643
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 26, 20252 deaths · 1 event
- Rip Current in Virginia, July 24, 20251 death · 2 injured · 1 event
- Excessive Heat and Heat in Oklahoma, July 24 to 28, 2025121 events
- Flash Flood and Flooding in Illinois, July 24, 20251 injured · 70 kt wind · 63 events
- Heat in Texas, July 24 to 26, 20255 injured · 27 events
- Flash Flooding and Hail in Texas, July 24 to 25, 2025$95,000 · 1.5 in hail · 5 events
- Damaging Winds in Michigan, July 24, 2025$26,000 · 52 kt wind · 3 events
- Excessive Heat and Heat in Texas, July 24 to 28, 202522 events
- Flood and Hail in Colorado, July 24, 20251.25 in hail · 14 events
- Excessive Heat in Oklahoma, July 24, 202513 events
- Heat in Texas, July 24 to 25, 202511 events
- Heat in New York, July 24, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288323, 1288324, 1288325, 1288326, 1288327.